Nevada, 2010

Heavy Snow in Nevada, January 20, 2010

January 20, 2010 · NWS REV · 1 event in 1 county or zone

This period of heavy snow was the second in less than 3 days.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

This period of heavy snow was the second in less than 3 days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jan 20, 3:50 AM PST, 3 hours 10 minutes earlier.

Area forecast discussion, Jan 20, 3:50 AM PST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RENO NV
350 AM PST WED JAN 20 2010

SHORT TERM...
DUD OF A LOW THAT BROUGHT LIMITED PRECIP TO THE FORECAST AREA
CONTINUES TO SHIFT EAST THIS MORNING. A BRIEF BREAK IN THE ACTION IS
OCCURRING BEFORE A MUCH STRONGER STORM HITS THE REGION BEGINNING
LATER THIS MORNING AND CONTINUING INTO TONIGHT. AM CONCERNED THIS
STORM WILL HAVE MUCH THE SAME FATE AS THE LAST TWO...MUCH MORE BARK
THAN BITE. THE UPPER JET IS JUST TOO STRONG AND SOUTH OF THE AREA TO
ALLOW ANY SYSTEM THAT SPINS UP TO REMAIN OVER THE FORECAST AREA FOR
MORE THAN 8-12 HOURS. BELIEVE THIS WILL BE THE CASE AGAIN WITH
SNOWFALL IN THE SIERRA ONLY SLIGHTLY BETTER THAN THAT OF THE
MONDAY AFTERNOONS/EVENING SYSTEM. THIS IS AGAIN A VERY DYNAMIC
SYSTEM WITH THE PRECIP SHIELD CONTINUING TO EXPAND WITH GOOD UPPER
DIVERGENCE AND ELONGATION/STRENGTHENING OF THE WARM CONVEYOR BELT.
NUMEROUS LIGHTING STRIKES ARE AGAIN EMBEDDED WITH THIS
SYSTEM...SHOWING THE INTENSITY OF FORCING AHEAD OF THE VORT MAX. THE
PROBLEM IS THE UPPER JET STREAK IS GOING TO DIVE TOWARD SOUTHERN
CALIFORNIA DURING THE DAY WHILE TAKING THE BEST FORCING SOUTH WITH
IT. THIS WILL ALLOW THE UPPER COMMA HEAD TO GRADUALLY WEAKEN AND
SHIFT NORTH AND EAST THROUGH THE FORECAST AREA THIS AFTERNOON AND
EVENING. IF THE JET WOULD BE A BIT SLOWER TO SHIFT SOUTH...THIS
WOULD TURN OUT TO BE A MUCH MORE IMPRESSIVE PRECIP PRODUCING SYSTEM.
WITH THAT SAID...STILL EXPECTING THIS TO BE SIGNIFICANT STORM WITH
UP TO SEVERAL FEET OF SNOW EXPECTED IN THE SIERRA WITH THE HIGHEST
AMOUNTS SOUTH OF THE TAHOE BASIN TOWARD MONO COUNTY WHERE BETTER
OROGRAPHICS WILL BECOME ESTABLISHED. FLOW OVER TAHOE AND LASSEN WILL
AGAIN PIVOT TO A MORE SOUTHERLY DIRECTION DURING THE DAY AS THE JET
DIGS SOUTH... WHICH IS LESS FAVORABLE FOR PROLONGED HEAVY
SNOWFALL. THERE IS A VERY STRONG LOW LEVEL JET ACCOMPANYING THE
COLD FRONT WHICH WILL LEAD TO LOCAL BLIZZARD CONDITIONS IN THE
SIERRA WITH TRAVEL BEING DISCOURAGED DURING THE AFTERNOON AND
EVENINGS AS SFC WINDS GUST TO 45 MPH AND RIDGES GUSTS TO 100 MPH.

PRECIP IS EXPECTED TO SPILLOVER THE SIERRA BY EARLY THIS AFTERNOON
WITH SNOW LEVELS DOWN TO NEAR 4500 FEET. WITH MUCH OF THE PRECIP
COMING IN THIS AFTERNOON AND TEMPS EXPECTING TO BE IN THE MID TO
UPPER 30S...BELIEVE ANY SNOWFALL INITIALLY WILL HAVE A DIFFICULT
TIME STICKING AND BE FAIRLY WET AND SLUSHY. DEWPOINTS ARE A BIT
LOWER TODAY...WHICH WILL HELP BRING THE SNOW LEVELS DOWN QUICKER
THOUGH. AGREE WITH PREVIOUS SHIFTS IN THINKING THE BEST SNOWFALL
AMOUNTS WILL BE ABOVE 5000 FEET AND ALSO SOUTH OF RENO DUE TO A MORE
FAVORABLE MOISTURE TRAJECTORY OVER THE SIERRA. WITH THE BEST
DYNAMICS BEING FAIRLY FAST MOVING THROUGH THE AREA...OPTED FOR SNOW
ADVISORIES OVER WARNINGS DUE TO RATHER POOR SNOW RATIOS ALONG WITH THE
RELATIVELY SHORT DURATION PRECIP EVENT THAT LOOKS TO END DURING THE
EVENING HOURS. SOME LOCATIONS ABOVE 5000-5500 FEET COULD PICK UP
SIX+ INCHES BUT NOT WIDESPREAD ENOUGH TO WARRANT A WARNING. HAVE
ALSO INCLUDED NORTHERN WASHOE/SURPRISE VALLEY AND MINERAL/SOUTHERN
LYON COUNTIES IN THE ADVISORIES FOR SNOW WITH ENOUGH FORCING AND
SPILLOVER TO PICK UP 2 TO 4 INCHES THROUGH THE EVENING.

AFTER THE MAIN BRUNT OF THE STORM SHIFTS EAST DURING THE
EVENING...OROGRAPHIC SHOWERS WILL PERSIST INTO THE MORNING HOURS
BEFORE THE FLOW TURNS S TO SE AS A LOW ORGANIZES OFF THE SO CAL
COAST. THIS WILL BRING ANOTHER ROUND OF PRECIP UP FROM THE SOUTH AS
A WRAP AROUND BAND WHICH SWINGS THROUGH THE SOUTHERN TWO THIRDS OF
THE FORECAST AREA THURSDAY AFTERNOON AND EVENING FOR THE FINAL ROUND
OF MODERATE TO HEAVY PRECIP. THIS WAVE LOOKS TO SUFFER THE SAME FATE
AS MANY OF THE STORMS THIS WEEK WITH THE UPPER JET STREAK RAPIDLY
SHIFTING SOUTH AND EAST ALLOWING THE NORTHERN PORTION OF THE
WAVE/COMMA HEAD TO GRADUALLY WEAKEN AND SHEAR APART AS IT MOVES
THROUGH.  MILNE

.LONG TERM...FRIDAY THROUGH TUESDAY...
EXTENDED FORECAST PERIOD STARTS FRIDAY WITH MAIN UPPER LOW STILL
WEST NORTHWEST OF THE RGN AND AN ELONGATED SFC TROF JUST NORTH OF
THE FORECAST AREA. MEDIUM RANGE FORECAST MODELS IN GOOD AGREEMENT
THIS CYCLE WITH SLIDING THE UPPER LOW EAST NORTHEAST OF THE AREA BY
LATE SAT AS A SHORT WAVE RIDGE BUILDS TO THE WEST. MODELS HANG ON
TO MSTR FRIDAY/FRIDAY NIGHT AND WITH INSTABILITY ASCD WITH THE UPPER
LOW AND COLD AIR ALOFT HAVE LEFT MENTION OF SHOWERS IN THE FORECAST
FOR MOST OF THE CWA THROUGH EARLY SATURDAY MRNG. GIVEN FAIRLY COLD
AIR MASS SNOW LEVELS SHOULD BE NEAR ALL VALLEY FLOORS. DO NOT LOOK
FOR MUCH IN THE WAY OF REBOUNDING TEMPS FOR FRIDAY AND SATURDAY.

AS SHORT WAVE RIDGE BUILDS TO THE WEST SATURDAY NIGHT INTO SUNDAY WE
SHOULD SEE ALMOST NO PCPN FOR THE AREA. WEAK N TO NE FLOW IN THE LOW
LVLS SHOULD LIMIT ANY TEMP REBOUND FOR SUNDAY AS WELL IN THE WESTERN
NEVADA BASINS WITH SIERRA LOCATIONS REBOUNDING A BIT MORE.

MEDIUM RANGE MODELS AND ENSEMBLES BEGIN TO DIVERGE MORE BY LATE
SUNDAY. MOST AGREE THAT ANOTHER UPPER LOW WILL MOVE TOWARD THE PAC
NW COAST BY EARLY MONDAY...BUT THERE IS QUITE A BIT OF DISAGREEMENT
OVER PLACEMENT AND STRENGTH OF THIS FEATURE. CANADIAN ACTUALLY
BRINGS PCPN INTO THE WRN PORTION OF THE CWA FIRST. OPERATIONAL ECMWF
TRIES TO DEVELOP A SPLIT PATTERN BY LATE MONDAY WHILE OPERATIONAL
GFS BRINGS A MORE CONSOLIDATED TROF...ALTHOUGH NOT A DEEP ONE INTO
THE WEST COAST BY EARLY TUES. GEFS ENSEMBLE MEMBERS SHOW MORE
SUPPORT FOR THE GFS...BUT ALSO VARY CONSIDERABLY WITH DETAILS. GIVEN
DIFFERENCES IN MODEL SOLUTIONS...WILL MAKE ONLY MINIMAL CHANGES TO
GOING FORECAST BEYOND SUNDAY. WILL SHOW AN INCREASE IN POPS FROM
SUNDAY NIGHT THROUGH MONDAY...THEN DECREASE POPS AGAIN FOR TUESDAY
AS MODELS GENERAL PATTERN EVOLUTION IS TO SWEEP THE TROF EAST. IF
ECMWF VERIFIES AND CONTINUES TO SPLIT THE INITIAL TROF...IT IS
LIKELY THAT ONLY THE FAR SRN CWA WILL NEEDS POPS FOR MONDAY. MLF
&&

.AVIATION...
NEXT WAVE IS MOVING TOWARD THE CA COAST. PCPN SHOULD SPREAD AHEAD OF
THIS TODAY. EXPECT CONDITIONS TO DETERIORATE EARLY THIS MRNG FOR
KTRK/KTVL WHERE CIGS/VSBYS OF 500/1 OR LESS ARE LIKELY BY 20/15 UTC.
THIS SHOULD CONTINUE THROUGH MUCH OF THE DAY THEN BEGIN TO IMPROVE
AFTER 21/03 UTC. SHOWERS WILL LINGER AT BOTH SITES THROUGH 21/15 UTC
WITH CIGS/VSBYS PREDOMINANTLY MVFR...BUT PERIODS OF IFR.

FOR KRNO EXPECT PCPN TO BEGIN TO SPILL OVER BY LATE MRNG WITH RAIN/SNOW
MIX STARTING AROUND 20/21 UTC. CHANGEOVER TO ALL SNOW LIKELY AFTER
20/23 UTC WITH CIGS/VSBYS FALLING TO 1000/2 OR LESS. PERIOD OF LESS
THAN 600/1 LIKELY IN THE EARLY EVENING FROM ROUGHLY 21/02 UTC TO
21/06 UTC. THEN PCPN WILL DIMINISH AND CIGS/VSBYS SHOULD INCREASE TO
AOA 2500/5. VFR LIKELY AT KRNO AFTER 12/10 UTC. MLF
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 4 AM PST
     THURSDAY FOR NVZ002.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO 4 AM PST THURSDAY FOR
     NVZ001-003-005.

     LAKE WIND ADVISORY FROM 7 AM THIS MORNING TO 6 PM PST THIS
     EVENING FOR NVZ004.

CA...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 4 AM PST
     THURSDAY FOR CAZ071-072.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO 4 AM PST THURSDAY FOR
     CAZ070.

     WINTER STORM WARNING FROM 10 AM THIS MORNING TO 10 PM PST
     THURSDAY FOR CAZ073.

&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Jan 20, 5:11 AM PST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
511 AM PST WED JAN 20 2010

CAZ070>073-NVZ001>005-211300-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
511 AM PST WED JAN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS EFFECT FOR THE SIERRA THROUGH LATE
TONIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT FROM THIS
AFTERNOON THROUGH THIS EVENING FOR AREAS OF FAR NORTHEAST
CALIFORNIA AND WESTERN NEVADA FROM CEDARVILLE SOUTH THROUGH RENO
AND CARSON CITY TO YERINGTON AND HAWTHORNE. A LAKE WIND ADVISORY
IS IN EFFECT TODAY FOR PYRAMID LAKE. SEE WINTER WEATHER AND NON-
PRECIPITATION STATEMENTS FOR MORE INFORMATION.

A STRONG STORM SYSTEM WILL MOVE INTO THE REGION TODAY AND TONIGHT
WITH HEAVY SNOW IN THE SIERRA AND SOME ACCUMULATING SNOWS EAST OF
THE SIERRA. GUSTY SOUTH WINDS WILL DEVELOP EAST OF THE SIERRA AS
WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE LAST IN A SERIES OF PACIFIC STORMS WILL MOVE INTO EASTERN
CALIFORNIA AND WESTERN NEVADA THURSDAY. WHILE SNOW IS LIKELY
THROUGH MOST OF THE SIERRA...THE HEAVIEST SNOW ASSOCIATED WITH
THIS STORM IS MORE LIKELY TO FALL SOUTH OF THE TAHOE BASIN INTO
MONO COUNTY. ACCUMULATING SNOWS ARE ALSO LIKELY INTO WESTERN
NEVADA ALONG AND SOUTH OF HIGHWAY 50...ALONG THE HIGHWAY 395
CORRIDOR FROM RENO SOUTH TO CARSON CITY...AND ALONG THE HIGHWAY
95 CORRIDOR FROM YERINGTON SOUTH TO HAWTHORNE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SPOTTERS ARE
ENCOURAGED TO REPORT SNOWFALL TOTALS TO THE NATIONAL WEATHER
SERVICE.

HTTP://WEATHER.GOV/RENO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Greater Lake Tahoe Area

When
January 20, 7:00 AM PST to 11:00 PM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
SNOTEL
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

Heavy snowfall for this event was mostly above 7000 feet. Mt Rose Ski Area received 18 inches of snowfall while Diamond Peak received 16 inches. Meanwhile, Dagget Pass (7300 ft) only recorded 8 inches and Glenbrook (6350 ft) only saw 2 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2010Every state in 2010This day in weather historyWarnings in Nevada, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 212904.